To the Editor.—
Proof of an adverse drug reaction usually depends upon circumstantial "post hoc propter hoc" evidence. Recently a patient was seen who developed thrombocytopenia following exposure to doxepin hydrochloride. Subsequent exposure to amitriptyline hydrochloride, a structurally related compound, was followed by a severe fall in platelet count, suggesting an etiological relationship.
Report of a Case.—
A 73-year-old housewife was admitted to Miami Heart Institute because of a severe depressive reaction and mild essential hypertension, treated with spironolactone, chlorothiazide, and reserpine for many years. Desiccated thyroid had been taken for 20 years following removal of a goiter. Four days prior to admission, doxepin hydrochloride was prescribed for relief of her depressive reaction. On the second hospital day, she developed subconjunctival hemorrhages, generalized oozing from the mouth, and showers of petechia over the extremities and trunk. The blood pressure 160/100 mm Hg. There was no significant adenopathy. Laboratory data at